Browse

You are looking at 1 - 3 of 3 items for :

  • Weight gain x
  • Levothyroxine x
Clear All
Open access

Jose León Mengíbar, Ismael Capel, Teresa Bonfill, Isabel Mazarico, Laia Casamitjana Espuña, Assumpta Caixàs and Mercedes Rigla

Summary

Durvalumab, a human immunoglobulin G1 kappa monoclonal antibody that blocks the interaction of programmed cell death ligand 1 (PD-L1) with the PD-1 and CD80 (B7.1) molecules, is increasingly used in advanced neoplasias. Durvalumab use is associated with increased immune-related adverse events. We report a case of a 55-year-old man who presented to our emergency room with hyperglycaemia after receiving durvalumab for urothelial high-grade non-muscle-invasive bladder cancer. On presentation, he had polyuria, polyphagia, nausea and vomiting, and laboratory test revealed diabetic ketoacidosis (DKA). Other than durvalumab, no precipitating factors were identified. Pre-durvalumab blood glucose was normal. The patient responded to treatment with intravenous fluids, insulin and electrolyte replacement. Simultaneously, he presented a thyroid hormone pattern that evolved in 10 weeks from subclinical hyperthyroidism (initially attributed to iodinated contrast used in a previous computerised tomography) to overt hyperthyroidism and then to severe primary hypothyroidism (TSH: 34.40 µU/mL, free thyroxine (FT4): <0.23 ng/dL and free tri-iodothyronine (FT3): 0.57 pg/mL). Replacement therapy with levothyroxine was initiated. Finally, he was tested positive for anti-glutamic acid decarboxylase (GAD65), anti-thyroglobulin (Tg) and antithyroid peroxidase (TPO) antibodies (Abs) and diagnosed with type 1 diabetes mellitus (DM) and silent thyroiditis caused by durvalumab. When durvalumab was stopped, he maintained the treatment of multiple daily insulin doses and levothyroxine. Clinicians need to be alerted about the development of endocrinopathies, such as DM, DKA and primary hypothyroidism in the patients receiving durvalumab.

Learning points:

  • Patients treated with anti-PD-L1 should be screened for the most common immune-related adverse events (irAEs).

  • Glucose levels and thyroid function should be monitored before and during the treatment.

  • Durvalumab is mainly associated with thyroid and endocrine pancreas dysfunction.

  • In the patients with significant autoimmune background, risk–benefit balance of antineoplastic immunotherapy should be accurately assessed.

Open access

Yew Wen Yap, Steve Ball and Zubair Qureshi

Summary

The coexistence of primary hypothyroidism and thyroid-stimulating hormone (TSH)-stimulating pituitary macroadenoma can be a rare occurrence and can make diagnosis very challenging. We describe a case of a 44-year-old female with a history of fatigue, poor concentration, weight gain and amenorrhoea together with biochemical evidence of primary autoimmune hypothyroidism. Her initial TSH levels were elevated with low normal free thyroxine (T4) levels. Levothyroxine treatment was initiated and the dose was gradually titrated to supraphysiologic doses. This led to the normalisation of her TSH levels but her free T4 and triiodothyronine (T3) levels remained persistently elevated. This prompted a serum prolactin check which returned elevated at 2495 µ/L, leading onto pituitary imaging. A MRI of the pituitary gland revealed a pituitary macroadenoma measuring 2.4 × 2 × 1.6 cm. Despite starting her on cabergoline therapy with a reduction in her prolactin levels, her TSH levels began to rise even further. Additional thyroid assays revealed that she had an abnormally elevated alpha subunit at 3.95 (age-related reference range <3.00). This corresponded to a thyroid-secreting hormone pituitary macroadenoma. She went on to have a transphenoidal hypophysectomy. Histology revealed tissues staining for TSH, confirming this to be a TSH-secreting pituitary macroadenoma. This case highlighted the importance of further investigations with thyroid assay interferences, heterophile antibodies, alpha subunit testing and anterior pituitary profile in cases of resistant and non-resolving primary hypothyroidism.

Learning points:

  • Levothyroxine treatment in primary hypothyroidism can potentially unmask the presence of a latent TSH-secreting pituitary macroadenoma, which can make diagnosis very challenging.

  • A high index of suspicion should prompt clinicians to further investigate cases of primary hypothyroidism which despite increasing doses of levothyroxine treatment with normalisation of TSH, the free T4 and T3 levels remain persistently elevated.

  • Clinicians should consider investigating for adherence to levothyroxine, thyroid assay interference, heterophile antibodies, TSH dilution studies, alpha subunit and anterior pituitary profile testing to further clarity the diagnosis in these patients.

  • Although coexistent cases of TSHoma with primary hypothyroidism are rare, it should always be in the list of differential diagnoses in cases of unresolving primary hypothyroidism.

Open access

Ploutarchos Tzoulis, Richard W Corbett, Swarupini Ponnampalam, Elly Baker, Daniel Heaton, Triada Doulgeraki and Justin Stebbing

Summary

Five days following the 3rd cycle of nivolumab, a monoclonal antibody, which acts as immune checkpoint inhibitor against the programmed cell death protein-1, for metastatic lung adenocarcinoma, a 56-year-old woman presented at the hospital critically ill. On admission, she had severe diabetic ketoacidosis (DKA), as evidenced by venous glucose of 47 mmol/L, blood ketones of 7.5 mmol/L, pH of 6.95 and bicarbonate of 6.6 mmol/L. She has had no personal or family history of diabetes mellitus (DM), while random venous glucose, measured 1 week prior to hospitalisation, was 6.1 mmol/L. On admission, her HbA1c was 8.2% and anti-GAD antibodies were 12 kIU/L (0–5 kU/L), while islet cell antibodies and serum C-peptide were undetectable. Nivolumab was recommenced without the development of other immune-mediated phenomena until 6 months later, when she developed hypothyroidism with TSH 18 U/L and low free T4. She remains insulin dependent and has required levothyroxine replacement, while she has maintained good radiological and clinical response to immunotherapy. This case is notable for the rapidity of onset and profound nature of DKA at presentation, which occurred two months following commencement of immunotherapy. Despite the association of nivolumab with immune-mediated endocrinopathies, only a very small number of patients developing type 1 DM has been reported to date. Patients should be closely monitored for hyperglycaemia and thyroid dysfunction prior to and periodically during immunotherapy.

Learning points:

  • Nivolumab can induce fulminant type 1 diabetes, resulting in DKA.

  • Nivolumab is frequently associated with thyroid dysfunction, mostly hypothyroidism.

  • Nivolumab-treated patients should be monitored regularly for hyperglycaemia and thyroid dysfunction.

  • Clinicians should be aware and warn patients of potential signs and symptoms of severe hyperglycaemia.